Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Anti-depressants and Weight Gain – a Close Liaison

Posted Oct 13 2010 1:39am

Antidepressant medications definitely might reduce the mounting depression and stress in one’s lifestyle. But are you aware of the side effects they can cause? Anti- depressants can mess up with the weight and make one obese. It is a personal experience. One of my friends suffered from brain epilepsy conditions and was prescribed some medications which she continued for around a year. By the end of the phase, she had gained as much weight as she originally had, i.e. doubled her weight. She was determined enough to lose weight with exercise and diet, and all such other drives, in just the time of 6 – 8 months and now she looks as attractive, with the slimmed figure, as before. But every one is not fortunate and resolute enough to reverse such ill effects of anti- depressant medications. It is better to prevent it than to suffer twice as much the depression, later on.

Weight gained after trying to cure depression with anti- depressants may be experienced as an added amount of weight to one’s already heavy body.  The onset of depression and anxiety may have never followed in a previous loss in the weight. This is definitely a negative sign or side effect of the consumption of anti- depressants. Reasons of weight gain after or during a depression treatment may be any of the following:

    Antidepressants and weight gainDepression treatments may include medicines of the kind which induce the cravings of the victim’s favorite foods and sweets to divert him from depressing thoughts and feelings and just keep him busy by cheering his taste buds. This leads to weight gain. The anti- depressant drugs may act in the direction of increasing the appetite of the person by obstructing the histamine receptors. An excessive appetite leads to over consumption of all kinds of foods, resulting in weight gain. Anti- depressants are usually the drugs that cause some mischief with the brain cells so that they get some rest off the depressing thoughts. These kind of drugs alter the way in which the restoration of body fats are stored and used up, which can be one cause of gaining of weight. During treatments of depression, both the victim and the doctors focus on the mental health rather than the physical health, of the person. Thus, activities like exercise and physical fitness measures are switched to negligence. There is a low calorie expenditure of the person’s body and the result is seen as an increased amount of weight. In rare cases, depression can cause loss in weight of the depressed. But, gradually, healing the condition can lead to gain of the previously lost kilos.

Since the medications are treating the deadly conditions of depression, most victims are not able to notice the side effects of the treatments and they take over quickly and easily. But, not always is weight gain due to anti- depressants a bad sign. Sometimes, due to depression and the ill effects, the victim’s weight may be reduced due to symptoms like loss of appetite, sleep and rising stress. Increase in the weight of the victim after or during treatments may depict the restoration of the lost weight, which is a positive sign towards good health. But these cases are rare.

This weight gain side effect of anti- depressant medication is, fortunately, a reversible damage and strivings and changes can be done to what these drugs have made out of you. How, let us see that in the subsequent posts.

Post a comment
Write a comment: